Nevada, 2008

High Wind and Winter Weather in Nevada, December 18 to 19, 2008

December 18 to 19, 2008 · NWS REV · 3 events in 3 counties and zones

A low pressure system moved through the northern Sierra and western Nevada and brought snow and high winds to the region.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

A low pressure system moved through the northern Sierra and western Nevada and brought snow and high winds to the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Dec 18, 7:17 PM PST, 48 minutes earlier.

Area forecast discussion, Dec 18, 7:17 PM PST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
717 PM PST THU DEC 18 2008

.UPDATE...
WINDS BEGINNING TO INCREASE ALONG THE SIERRA FRONT THIS EVENING.
SNOW IS SLOW TO MAKE ITS WAY OVER BUT STILL SOME INDICATIONS SPILL
OVER WILL BEGIN BETWEEN 06 UTC AND 09 UTC. UNTIL THAT TIME WIND
GUSTS MAY BRIEFLY APPROACH HIGH WIND WARNING CRITERIA IN FAVORED
WINDY AREAS. HOWEVER...DO NOT THINK THE STRONGEST WINDS WILL LAST
A LONG PERIOD OF TIME. GOES BUFR SOUNDING FROM 18/18 UTC MODEL
RUN INDICATES A CRITICAL LAYER DEVELOPING FOR A BRIEF PERIOD OF
TIME FROM 03 UTC TO 06 UTC THEN PROFILE BECOMES UNSTABLE. FOR NOW
WILL BUMP WIND GUSTS UP TO MENTION UP TO 50 MPH INSTEAD OF 40 TO
50 MPH FOR RENO/CARSON ZONE BUT WILL NOT ISSUE ADVISORY OR
WARNING. WILL ALSO BUMP UP GUSTS IN A FEW OTHER ZONES IN THE
SIERRA AND JUST EAST OF THE SIERRA FOR THE EVENING. DOES NOT
APPEAR THE EVENT WILL LAST LONG ENOUGH OR BE WIDESPREAD ENOUGH TO
WARRANT AN ADVISORY BEFORE THE WINTER WEATHER ADVISORY BEGINS
LATER TONIGHT EAST OF THE SIERRA. AREAS IN A WINTER STORM WARNING
ALREADY HAVE THE WINDS MENTIONED. WILL REISSUE SPS TO HIGHLIGHT
BRIEF PERIOD OF STRONG WINDS. WILL ALSO INCLUDE BLOWING SNOW IN
MANY AREAS LATE TONIGHT. MLF

&&

.PREVIOUS DISCUSSION... /ISSUED 258 PM PST THU DEC 18 2008/

..SERIES OF STORMS EXPECTED THROUGH NEXT WEEK...

NOTE TO USERS: WE ARE POSTING A FRESH ONLINE BRIEFING TO OUR WEBPAGE
AT WEATHER.GOV/RENO DISCUSSING THE STORMS EXPECTED THROUGH NEXT
WEEK.

STORM ONE (TONIGHT-FRIDAY)...

A COLD UPPER TROF DROPPING SOUTHWARD OUT OF BC/WA PRODUCING SNOW
IN THE SEATTLE AREA TODAY WILL AFFECT THE SIERRA AND WRN NV
TONIGHT INTO FRIDAY WITH SNOW AND WIND.

**SNOW**
SYSTEM HAS A BRIEF OVERWATER PATH, SO WHILE PRECIP AMOUNTS WONT BE
MEMORABLE, STRONG DYNAMICS ASSOC WITH OROGRAPHY AND FRONTOGENESIS
WILL BE ENOUGH TO PRODUCE PERIODS OF MODERATE TO HEAVY SNOW. BASED
ON STABILITY PROFILES, SPILLOVER POTENTIAL INTO WRN NV IS GENERALLY
GOOD, ESPECIALLY FOR THE SURPRISE VALLEY ASSOC WITH FRONTOGENETICAL
FORCING TONIGHT. FRONT WILL DROP SOUTH INTO I-80 CORRIDOR LATE
TONIGHT INTO FRI MORNING, PRODUCING A PERIOD OF SNOW SIMILAR TO WHAT
WE SAW LAST SATURDAY MORNING. SNOW AMOUNTS EAST OF THE SIERRA
DECREASE FURTHER SOUTH AS MAIN FORCING TRANSLATES EASTWARD FRI AFTN.

SREF PLUME DIAGRAMS ARE SHOWING A BIT OF UNCERTAINTY FOR PRECIP
AMOUNTS IN THE CWA. FOR EXAMPLE, STORM TOTAL QPF VALUES RANGE
FROM 0.60 TO 1.80 INCHES ALONG THE TAHOE CREST IN SREF. SO THERE
IS STILL SOME UNCERTAINTY REGARDING HOW INTENSE THE PRECIP WILL
BE, ESPECIALLY AT RNO WHERE PLUME SPREADS ARE QUITE HIGH. SPREADS
ARE LOWER IN LASSEN/MODOC COUNTIES, SO CONFIDENCE IN SEEING HEAVY
SNOWS IS BETTER IN THESE AREAS.

BOTTOM LINE BASED ON LATEST DATA: SNOW RATIOS WILL BE RELATIVELY
HIGH, SO A FEW INCHES OF FLUFFY SNOW LIKELY IN WRN NV VALLEYS
INCLUDING RENO/CC AREAS. HEAVIER AMOUNTS IN THE SIERRA UP TO 6-12
INCHES AT TVL/TRK, AND CLOSE TO 3-6 IN SVE AND THE SURPRISE
VALLEY. FURTHER SOUTH ALONG US 395 IN MONO COUNTY A FEW INCHES IS
EXPECTED THRU FRIDAY.

**WIND**
AM CONCERNED THAT WIND WILL BE A MORE SIGNIFICANT PLAYER IN THIS
FIRST SYSTEM THAN PREVIOUSLY BELIEVED. 700MB WIND FORECASTS PROJECT
VALUES NEAR 60-70KTS PER GFS/ECMWF. WE ARE SEEING NICE LENTICULAR
CLOUDS ALREADY FORMING IN LEE OF SIERRA AND SNOW BLOWING OFF THE
PEAKS OF THE CARSON RANGE. FRONTAL PRES/TEMPERATURE GRADIENTS WILL
ALSO CONTRIBUTE TO GUSTY WINDS AREA WIDE, THOUGH ANTECEDENT COLD
STABLE LOW LEVELS WILL LIKELY INHIBIT FULL MIXING. MODELS ALSO
SHOWING SOME BRIEF PERIODS OF PRECIP SHADOWING FROM RNO SOUTHWARD
OVERNIGHT, WHICH TENDS TO FAVOR WIND.

HAVE INCREASED GUSTS IN MOST AREAS TO 40-50 MPH, AND WILL MENTION IN
EXISTING WINTER WEATHER PRODUCTS. HOWEVER HAVE POSTED A HIGH WIND
WARNING FOR MONO CO TONIGHT INTO FRIDAY. NAM INDICATING A PRONOUNCED
STABLE LAYER AND STANDING WAVE POTENTIAL IN THIS AREA, THEREFORE
FEEL THERE IS AT LEAST A MODERATE RISK OF A DOWNSLOPE WIND EVENT
ALONG HWY 395 IN CA.

**TEMPERATURES**
TEMPERATURE FORECASTS REMAIN FRIGID BEHIND THE FRONT, WITH LOWS SAT
MORNING WELL INTO THE SINGLE DIGITS IN WRN NV, DEPENDING ON EXTENT
OF SNOWCOVER. WENT AT OR UNDER COLDER GFS-MOS GUIDANCE. HIGHS
SATURDAY WILL BE SLOW TO RECOVER WITH RNO EXPECTED TO BARELY NUDGE
INTO THE 20S.

**IMPACTS**
- THE PRIMARY HAZARD WITH THIS SYSTEM WILL BE THE COMBINATION OF
WIND AND LOW LIQ WATER CONTENT SNOW...PRODUCING BLOWING SNOW AND
LOCALIZED BLIZZARD CONDITIONS. WILL BE MENTIONING THIS IN ALL WINTER
WEATHER PRODUCTS. STRETCHES OF I-80 FROM FERNLEY TO WMC MAY SEE NEAR
BLIZZARD CONDITIONS, AND LATER SHIFTS MAY NEED TO CONSIDER UPGRADE
OF THAT ADVISORY IF THOSE CONDITIONS DEVELOP.

-SNOW WILL LIKELY RESULT IN SLICK ROADS FOR THE MORNING COMMUTE
TOMORROW, SO ALLOWING SOME EXTRA TIME TO GET INTO WORK WOULD BE
ADVISED.

-STRONG CROSSWINDS ON HWY 395 WILL IMPACT HIGH PROFILE VEHICLES
TONIGHT AND FRIDAY.

CS

STORM TWO (SUNDAY-WEDNESDAY)...

ANOTHER SYSTEM WILL BEGIN AFFECTING THE AREA SATURDAY NIGHT INTO
SUNDAY. MODELS HAVE BEEN IN GOOD AGREEMENT WITH THE TIMING OF THIS
SYSTEM...WITH A LOW AND COLD FRONT MOVING INTO THE PAC NW ON
SUNDAY AND LIGHT PRECIP BEGINNING AHEAD OF THE FRONT IN WEAK WARM
ADVECTION PATTERN OVER NRN AREAS EARLY SUNDAY MORNING. PRECIP WILL
SPREAD SOUTH TO INTERSTATE 80 BY LATE MORNING AND THEN INCREASE
ESPECIALLY IN THE SIERRA SUNDAY NIGHT INTO MONDAY MORNING.

THE MAIN QUESTION ESPECIALLY SUNDAY INTO SUNDAY NIGHT WILL BE
PRECIPITATION TYPE. THE MODELS ARE NOW SHOWING A SHALLOW WARM LAYER
JUST ABOVE THE SURFACE WHERE TEMPERATURES CLIMB A COUPLE DEGREES
ABOVE ZERO. THE GFS BUFFER SOUNDINGS ARE MORE IMPRESSIVE WITH THE
AMOUNT OF WARMING IN THIS LAYER...HOWEVER BUFKIT AND GFS/NAM
SOUNDINGS DO SHOW WARMING TO ABOUT 0.5 DEGREE ABOVE ZERO. WITH
VERY COLD TEMPERATURES TRAPPED AT THE SURFACE FOR A PROLONGED PERIOD
LEADING UP TO THIS EVENT AND A WARM LAYER DEVELOPING JUST ABOVE THE
SURFACE...THERE WILL BE THE POTENTIAL FOR A PERIOD OF FREEZING RAIN
OR FREEZING DRIZZLE IN THE VALLEYS MAINLY FROM RENO/LOVELOCK NORTH
TO AROUND A GERLACH-BIEBER LINE ON SUNDAY AND SUNDAY NIGHT. PRECIP
MAY EVEN BECOME ALL RAIN FOR A PERIOD OF TIME BEFORE THE COLD FRONT
ARRIVES LATER ON SUNDAY. NORTH OF GERLACH SOUNDING PROFILES DO NOT
INDICATE A SIGNIFICANT PERIOD OF FREEZING RAIN POTENTIAL. THIS WILL
NEED TO BE MONITORED BY LATER SHIFTS.

THE COLD FRONT WILL MOVE INTO NRN AREAS LATE SUNDAY NIGHT...THEN
SOUTH OF THE RENO AREA EARLY MONDAY MORNING WHICH WILL PUT AN END TO
THE FREEZING RAIN THREAT...BUT STILL BRING SNOW TO THE AREA. RIGHT
NOW IT LOOKS LIKE THE HEAVIEST SNOW IS EXPECTED IN THE SIERRA SUNDAY
NIGHT AND MONDAY MORNING. SNOW AMOUNTS UP TO ONE TO TWO FEET ARE
POSSIBLE IN THE HIGH SIERRA WITH UP TO A FOOT DOWN TO LAKE LEVEL.
ONLY UP TO AN INCH OR TWO IS POSSIBLE DOWN INTO THE WRN NV
VALLEYS...HOWEVER THIS WILL DEPEND ON PRECIPITATION TYPE OVERNIGHT.
SNOW WILL TAPER TO SCATTERED SNOW SHOWERS MONDAY AFTERNOON WITH A
BREAK MONDAY NIGHT INTO TUESDAY. GMCGUIRE

STORM THREE (WEDNESDAY-THURSDAY)...

FOR TUESDAY NIGHT THROUGH THURSDAY/CHRISTMAS DAY...STORMINESS
CONTINUES AS YET ANOTHER STORM AFFECTS THE REGION. UNLIKE THE
PREVIOUS STORMS...THIS ONE LOOKS TO TAP INTO A SUSTAINED SUBTROPICAL
MOISTURE TAP. HOWEVER...VAST DIFFERENCES EXIST BETWEEN THE 12Z
DETERMINISTIC GFS AND ECMWF WITH THE GFS FOCUSING THE HEAVIEST
PRECIP OVER THE NORTHERN SIERRA AND THE ECMWF FOCUSING PRECIP OVER
THE SOUTHERN SIERRA. IN ANY CASE...PRECIP IS A GOOD BET FOR THE
SIERRA (WITH A SOLID CHANCE ELSEWHERE) THROUGH MUCH OF THE TUESDAY
NIGHT THROUGH THURSDAY/CHRISTMAS DAY PERIOD. UNFORTUNATELY...BEYOND
PRECIP THE FORECAST GRIDS ARE LIKELY TO BE VERY CHANGEABLE AND
UNCERTAIN FOR AT LEAST THE NEXT FEW MODEL RUNS.

THE BIG PROBLEM WITH WHERE THE MOISTURE TAP (AKA FIRE HOSE) SETS
UP LIES IN THE FACT THAT THE 12Z GFS GRABS ANOTHER...HIGHER MOISTURE
WAVE AND THROWS IT OVERHEAD FOR CHRISTMAS DAY. THE WARM SUBTROPICAL
AIR ALOFT WITH THE SECONDARY WAVE IN THE GFS WOULD HAVE THE EFFECT
OF PUMPING UP A RIDGE OVER THE WEST MORE THAN THE ECMWF AND
INCREASING PRECIP AMOUNTS OVER THE NORTHERN SIERRA. THE ECMWF...
WITHOUT THE ADDED SECONDARY WAVE...DRIVES A COLD FRONT THROUGH A
PORTION OR ALL OF THE CWA CHRISTMAS DAY. MEANWHILE...THE GFS STILL
HAS THE FRONT IN OREGON THROUGH CHRISTMAS DUE TO THE SECONDARY WAVE
HOLDING UP THE FRONT.

THE FRONTAL POSITION MAKES THE DIFFERENCE BETWEEN SNOW OR SNOW
SHOWERS TO NEAR THE VALLEY FLOORS (ECMWF) ON CHRISTMAS DAY OR AS
HIGH AS 8000 FEET (GFS). THE FRONTAL POSITION ALSO AFFECT THE
LOCATION OF THE HEAVIEST PRECIPITATION. THE GFS HAS 4-8 INCHES OF
PRECIPITATION OVER THE NORTHERN SIERRA WEDNESDAY MORNING THROUGH
FRIDAY MORNING...WHILE THE ECMWF HAS ONLY AROUND 2-3 INCHES.
HOWEVER...AS STATED BEFORE THIS IS DUE TO THE 12Z ECMWFS FOCUSING
OF THE HEAVIEST PRECIP FURTHER SOUTH AS IT HAS SIMILAR PRECIP
AMOUNTS AS THE 12Z GFS.

WHEREVER THE TAP SETS UP ALONG THE SIERRA WILL MAKE FOR AT LEAST
SEVERAL FEET OF HEAVY...WET SNOW (AT LEAST ABOVE 8000 FEET). STAY
TUNED AS THE MODELS HOPEFULLY CONVERGE ON WHERE THE SUBTROPICAL
MOISTURE TAP SETS UP. SNYDER

AVIATION...

GUSTY WINDS AND SNOW WILL BE THE MAIN THREATS TONIGHT AND FRIDAY.
WINDS WILL PICK UP AT ALL TAF SITES BY 00Z WITH GUSTS UP TO 35-40
KTS POSSIBLE OVERNIGHT TONIGHT INTO FRIDAY MORNING. RIDGE WINDS HAVE
BEEN GUSTING UP TO 65 KTS TODAY AND STRONGER WINDS ALOFT HAVE BEEN
EVIDENT FROM MANY LENTICULAR AND WAVE CLOUDS AROUND THE AREA. THE
RIDGE WINDS WILL INCREASE TO AROUND 110 KTS TONIGHT WITH LOW LEVEL
TURBULENCE LIKELY TO CONTINUE THROUGH FRIDAY MORNING.

PRECIPITATION WILL INCREASE IN THE SIERRA LATER THIS EVENING WITH
CIGS/VSBY RESTRICTIONS DEVELOPING 00Z-06Z AND REMAINING BELOW
MINIMUMS THROUGH FRIDAY MORNING. SHADOWING WILL DELAY HEAVIEST
PRECIPITATION AT KRNO/KLOL WITH MOST LIKELY PERIOD FOR REDUCED
CIGS/VSBYS 12Z-18Z FRIDAY. SNOW ACCUMULATION OF AROUND 2 INCHES IS
EXPECTED AT THE KRNO AIRPORT BY 18Z FRIDAY. GMCGUIRE

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...WINTER STORM WARNING UNTIL 4 AM PST FRIDAY FOR NVZ005.

     WINTER STORM WARNING UNTIL 1 PM PST FRIDAY FOR NVZ002.

     WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 10 AM PST
     FRIDAY FOR NVZ003.

     WINTER WEATHER ADVISORY FROM 4 AM TO 4 PM PST FRIDAY FOR NVZ004.

CA...WINTER STORM WARNING UNTIL 10 AM PST FRIDAY FOR CAZ071.

     WINTER STORM WARNING UNTIL 4 AM PST FRIDAY FOR CAZ070.

     HIGH WIND WARNING FROM 1 AM TO 4 PM PST FRIDAY FOR CAZ073.

     WINTER STORM WARNING UNTIL 1 PM PST FRIDAY FOR CAZ072.

&&

HTTP://WEATHER.GOV/RENO

In the hours before

Special weather statement, Dec 18, 3:10 PM PST, 4 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
310 PM PST THU DEC 18 2008

CAZ072-073-NVZ002-003-190800-
GREATER LAKE TAHOE AREA-MONO-GREATER RENO-CARSON CITY-MINDEN AREA-
INCLUDING THE CITIES OF...SOUTH LAKE TAHOE...TAHOE CITY...
TRUCKEE...MARKLEEVILLE...BRIDGEPORT...COLEVILLE...LEE VINING...
MAMMOTH LAKES...GLENBROOK...INCLINE VILLAGE...SPARKS...VERDI...
GARDNERVILLE
310 PM PST THU DEC 18 2008

...STRONG GUSTY WINDS THIS AFTERNOON AND EVENING...

AHEAD OF A STRONG COLD FRONT...WINDS WILL INCREASE ALONG THE
SIERRA FRONT AND LAKE TAHOE AREAS SOUTH INTO MONO COUNTY. SOUTH TO
SOUTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS TO 40 MPH ARE EXPECTED
TO DEVELOP THROUGH EARLY EVENING. WIND GUSTS WILL INCREASE TO
NEAR 50 MPH LATER THIS EVENING AS THE FRONT APPROACHES THE AREA.
LOCALLY STRONGER WINDS ARE POSSIBLE IN WIND PRONE AREAS SUCH AS
WASHOE VALLEY AND WALKER CANYON.

FOR BOATERS: ROUGH CHOP IS EXPECTED ON LAKE TAHOE AS A RESULT OF
THESE WINDS. SMALL BOATS SHOULD REMAIN OFF THE LAKE WATERS UNTIL
THIS STORM HAS PASSED LATE FRIDAY AFTERNOON.

CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER
RADIO  OR LOCAL MEDIA FOR UPDATES ON THIS SITUATION.

CS

HTTP://WEATHER.GOV/RENO
Special weather statement, Dec 18, 7:13 PM PST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
713 PM PST THU DEC 18 2008

CAZ073-NVZ003-190800-
MONO-GREATER RENO-CARSON CITY-MINDEN AREA-
INCLUDING THE CITIES OF...BRIDGEPORT...COLEVILLE...LEE VINING...
MAMMOTH LAKES...SPARKS...VERDI...GARDNERVILLE
713 PM PST THU DEC 18 2008

...STRONG GUSTY WINDS THIS EVENING...

AHEAD OF A STRONG COLD FRONT...WINDS WILL INCREASE ALONG THE
SIERRA FRONT SOUTH INTO MONO COUNTY THIS EVENING. SOUTH TO SOUTHWEST
WINDS OF 15 TO 25 MPH WITH GUSTS UP TO 45 MPH ARE EXPECTED TO
INCREASE TO 20 TO 30 MPH WITH GUSTS UP TO 50 MPH THROUGH THE
EVENING AS THE FRONT APPROACHES THE AREA. LOCALLY STRONGER WINDS
ARE POSSIBLE IN WIND PRONE AREAS SUCH AS WASHOE VALLEY AND WALKER
CANYON.

SNOW WILL DEVELOP LATE THIS EVENING ALONG THE SIERRA FRONT. THE
COMBINATION OF THE STRONG WINDS AND DEVELOPING MAY PRODUCE BLOWING
SNOW IN SOME LOCATIONS WITH VISIBILITIES REDUCED TO LESS THAN ONE
MILE.

CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER
RADIO OR LOCAL MEDIA FOR UPDATES ON THIS SITUATION.

HTTP://WEATHER.GOV/RENO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind, 1 winter weather, 1 strong wind. Local standard time, as filed.

High Wind, Greater Reno/Carson City/Minden Area

When
December 18, 8:05 PM PST to December 19, 10:26 AM PST
Where
Greater Reno/Carson City/Minden Area forecast zone
Measured
72 kt (83 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.511, -119.499 (the zone’s center; the record gives no point)

The following wind gusts were recorded:

Nevada DOT site in Washoe Valley (elev. 5041 ft): 72 kts (83 mph); |Galena RAWS site (elev. 5610 ft): 69 kts (79 mph); |Reno-Tahoe International Airport: 56 kts (64 mph); |Little Valley RAWS site (elev. 6310 ft): 61 kts (70 mph); |DRI site at Western Nevada Community College (elev. 5035 ft): 54 kts (62 mph); |NWS Reno Forecast Office in north Reno: 54 kts (62 mph); |1 mile NNW of Cold Springs Valley (north of Reno): 54 kts (62 mph).

Winter Weather, Greater Lake Tahoe Area

When
December 18, 9:00 PM PST to December 19, 10:00 AM PST
Where
Greater Lake Tahoe Area forecast zone
Reported by
Trained Spotter
Coordinates
39.789, -119.640 (the zone’s center; the record gives no point)

The following 12-hour snowfall reports were received:

1 mile NE of Incline Village, 5 inches; |Diamond Peak Ski Resort, 4 inches.

Strong Wind, Western Nevada Basin and Range

When
December 19, 2:30 AM PST to 2:45 AM PST
Where
Western Nevada Basin and Range forecast zone
Measured
49 kt (56 mph) measured gust
Property damage
$100,000
Reported by
Mesonet
Coordinates
39.927, -118.898 (the zone’s center; the record gives no point)

Strong synoptic-scale winds moving across the Sierra Nevada spread into western Nevada the evening of December 18th. The strongest wind gusts occurred after midnight and through the morning hours of the 19th. From approximately 230 am PST and 245 am PST wind gusts to 123 knots (142 mph) were recorded at the summit of Virginia Peak (elev. 8299 ft). The NWS Reno WSR-88D weather radar sits atop Virginia Peak. The radome (which protects the radar transmitter from the elements) was buckled inward by the strong wind gusts. This caused the radar transmitter to stop rotating, thus shutting down the radar.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2008Every state in 2008This day in weather historyWarnings in Nevada, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 146957, 146931, 146932.